Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 97, NWS Wichita, KS

May 6, 2002Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 6, 2002, 5:09 PM CDT for Marion County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2002, 5:09 PM CDT (22:09 UTC)
Expired
May 6, 2002, 6:15 PM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Marion County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:25 PM CDTHail 1Durham, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 5:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 421 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1767 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
421 m²/s²
0-3 km storm-relative helicity
579 m²/s²
Significant tornado parameter
2.6
Supercell composite
34.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 062209
SVRICT
KSC115-062315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
509 PM CDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN CENTRAL KANSAS

* UNTIL 615 PM CDT.

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CANTON...OR ABOUT 23 MILES WEST OF
  MARION...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LEHIGH AROUND 525 PM CDT...
  NEAR DURHAM AROUND 540 PM CDT...
  NEAR TAMPA AROUND 600 PM CDT...
  NEAR LINCOLNVILLE AROUND 610 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION
COUNTY UNTIL 615 PM CDT.

/COX

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:25 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 6, 3:25 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT MON MAY 6 2002

FCST HIGHLIGHT: SVR TSRA LIKELY TNGT, ESPECIALLY ALONG NE CORRIDOR.

TNGT:
TSRA CROSSING NE KS EARLY THIS MRNG UNLEASHED S-MOVG OUTFLOW BNDRY
ACRS SE KS. BNDRY FINDING AMPLE MSTR DOWNSTAIRS ACRS SE KS (SFC DWPTS
70F, 850MB DWPTS 15C). BNDRY TO SERVE AS PRIMARY FOCUS FOR SVR TSRA
WITH GREATEST PROBABLITIES ALONG NE CORRIDOR WHERE LWR-LVL HELICITIES
SURE TO BE GREATEST AS IT RETREATS AS WARM FRONT. FOR NOW, AIRMASS
MOST UNSTABLE OVER SC KS WHERE CAPES 3500-4000J & LIS -8 TO -10
RESIDE. BUT WITH WARM FRONT LIFTING, AIRMASS ALONG NE CORRIDOR WL
DESTABLIZE QUICKLY LATE THIS AFTN. AS SUCH 60-70% POPS DICTATED MOST
AREAS WITH HIGHEST OVER ERN 1/2 CNTRL & SE KS. MSTR-LADEN AIRMASS
DICTATES MINS OF FM NEAR 60F NW TO UPR 60S SE.

TUE:
VERY WARM & HUMID WX SLATED ALL AREAS AS WARM FRONT STALLS ACRS CNTRL
KS IN RESPONSE TO DEEP UPSTAIRS TROF CROSSING NRN ROCKIES. POP GRADI-
ENT REFLECTS FRONTAL POSITIONING (HIGHEST ALONG N & NE CORRIDOR WHERE
40% SHOULD SUFFICE.) MAXES OF 80-85F SUFFICE ALL AREAS WITH SC & SE
KS ON WARMER END OF SPECTRUM.

TUE NGT:
ANOTHER HIGH-SCORING GAME IN THE OFFING FOR CWA (ESPECIALLY SE KS)
AS PREV-MENTIONED DEEP UPR TROF CROSSES MT ALLOWING SFC-850MB DRYLINE
TO PUNCH ACRS CNTRL KS. POPS 40% WARRANTED ALL BUT NW SXN WITH SE KS
ON WETTER END OF SPECTRUM. MINS TO BE SIMILAR TO TNGTS (60F NW TO
UPR 60S SE).

WED:
FCST HEAVILY DEPENDANT UPON POSITIONING OF DRY LINE. ASSIGNED HIGHEST
POPS OVER SE KS (GENERIC 30%) WHERE CLOSEST TO DRY LINE & WHERE MSTR
RICHEST IN ADVANCE OF APPROACHING COLD FRONT. MAXES TO RUN FM UPR 70S
NW TO MID 80S SE.

THU-FRI:
QUIET WX SLATED ALL AREAS AS LARGE HIGH PRESSURE VENTURES INTO CNTRL
PLNS IN WAKE OF COLD FRONT.

FRI NGT-SAT:
NEXT SHOT FOR TSRA APRS FOR LATE FRI NGT/EARLY SAT MRNG AS DEEPENING
UPR TROF CROSSING PAC NW INDUCES DEVELOPMENT OF SFC LOW OVER NE CO
WHICH, IN TURN, ALLOWS GULF MSTR TO MIGRATE ACRS TX & OK ON INTO KS.
ES

FCSTID =
ICT   65  86  65  84 /  60  30  40  20
HUT   65  85  64  82 /  60  30  40  20
EWK   65  84  65  83 /  60  30  40  20
EQA   66  84  66  84 /  60  30  40  20
WLD   66  87  66  86 /  60  30  40  20
RSL   61  82  60  79 /  40  30  30  10
GBD   63  84  61  80 /  40  30  30  10
SLN   63  83  62  80 /  60  40  40  30
MPR   64  83  65  82 /  60  40  40  30
CFV   69  85  70  87 /  70  40  50  30
CNU   67  84  68  85 /  70  40  50  30
K88   67  84  68  85 /  70  40  50  30

.ICT...
KS...NONE.

In the hours before

Special weather statement, May 6, 12:23 PM CDT, 4 hours 46 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1223 PM CDT MON MAY 6 2002

...SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON
AND TONIGHT...

THUNDERSTORMS THAT MOVED ACROSS NORTHEAST KANSAS THIS MORNING...
HAVE PUSHED RAIN COOLED AIR TO A SALINA TO CHANUTE LINE AT MIDDAY.
MEANWHILE WEAK LOW PRESSURE WAS LOCATED WEST OF HUTCHINSON.

THE ATMOSPHERE WILL BECOME EXTREMELY UNSTABLE THIS AFTERNOON...AS
TEMPERATURES APPROACH 90 AT MANY LOCATIONS. RELATIVELY WARM AIR
ALOFT...MAY PREVENT THUNDERSTORM DEVELOPMENT UNTIL MID TO LATE
AFTERNOON.  BUT CONVERGENCE ALONG THE BOUNDARY...SHOULD ALLOW
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS TO DEVELOP.

THUNDERSTORM INITIATION WILL DEPEND WHERE THE BOUNDARY IS LOCATED
THIS AFTERNOON.  AT THIS TIME...THE MOST LIKELY AREA IS FROM ABOUT
ELLSWORTH TO MARION TO IOLA.  THE ATMOSPHERE WILL BE EXTREMELY
UNSTABLE...SO ANY THUNDERSTORMS THAT DEVELOP WILL QUICKLY BECOME
SEVERE.  THE PRIMARY THREAT WILL BE VERY LARGE HAIL AND DAMAGING
WINDS.  HOWEVER GIVEN THE AMOUNT OF INSTABILITY...A FEW TORNADOES
CANNOT BE RULED OUT...ESPECIALLY IF A STORM CAN TRACK ALONG
A BOUNDARY.  THE GREATEST TORNADO THREAT IS NORTHEAST OF LINE FROM
ELLSWORTH TO ELDORADO TO ERIE.

SPOTTER ACTIVATION IS POSSIBLE ACROSS CENTRAL AND SOUTHEAST KANSAS
BY MID AFTERNOON...AND LIKELY TOWARDS EVENING.  SPOTTER ACTIVATION
IS POSSIBLE ACROSS SOUTH CENTRAL KANSAS BY LATE AFTERNOON.

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:13 PM CDTTornado WarningICTLincoln62 min
May 5, 7:19 PM CDTTornado WarningICTSaline56 min
May 5, 7:23 PM CDTTornado WarningICTEllsworth67 min
May 5, 8:17 PM CDTTornado WarningICTSaline58 min
May 5, 8:38 PM CDTSevere Thunderstorm WarningICTBarton67 min
May 6, 5:01 PM CDTSevere Thunderstorm WarningICTMcPherson59 min
May 6, 6:34 PM CDTSevere Thunderstorm WarningICTMcPherson56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.